Indiana, 2012

Tornadoes and Hail in Indiana, March 2, 2012

March 2, 2012 · NWS PAH · 22 events in 6 counties and zones

Supercells developed and moved across southwest Indiana. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.7 million
Crop damage
$10,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Supercells developed and moved across southwest Indiana. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys. Strong wind shear with the storm system combined with warm, moist and unstable air provided the fuel for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 12:09 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 2, 12:09 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CST FRI MAR 2 2012

.UPDATE...
ISSUED AT 1209 PM CST FRI MAR 2 2012

UPDATED AVIATION SECTION. NO UPDATE TO PUBLIC SECTION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 230 AM CST FRI MAR 2 2012

WARM FRONT LIFTING INTO/THRU PAH FA ATTM. WE'LL BE SEEING THE MID 50S
SURFACE TDS PERCHED JUST TO OUR SOUTH SURGE NORTHWARD INTO THE
AREA IN THE NEXT 3 TO 4 HOURS. WINDS WILL BE PICKING UP AS
WELL...AND MODEL SOUNDING DATA SHOWS ELEVATED INSTABILITY WILL BE
RAMPING UP. TIME/HEIGHTS SHOW GOOD ISENTROPIC UPGLIDE KICKS IN AT
290-295K. ANTICIPATE OUTBREAK OF AM CONVECTION WITH SLGT RISK
SEVERE (RECENT SWOMCD OUTLOOKS PROBABLE WATCH) AS OVERRUNNING
STORMS SPILL TO THE COOL SIDE OF THE BOUNDARY (LARGE HAILERS
POSSIBLE). ALSO NOTED IS HELICITY ON THE BOUNDARY RUNNING 200-400
M2/S2 THRU THESE HOURS. IT APPEARS THE SWODY1 HAS EXPANDED THE MDT
RISK FOR THE COLD FRONT WESTWARD TO ACCOUNT FOR THIS WARM FRONTAL
DEVELOPMENT DURING THE AM HOURS...BUT THE MODERATE RISK IS STILL
MAINLY FOCUSING ON THE PM HOURS/COLD FRONT.

AND WITH REGARD TO THE COLD FRONT/PM HOURS/MDT RISK...THERE IS
STILL GOING TO BE A BATTLE BETWEEN THE EXTREMELY UNSTABLE
ATMOSPHERE WITH IMPRESSIVE WIND FIELDS...AND THE GRADUAL STARVING
OF MOISTURE THAT THE ATMOSPHERE WILL BE UNDERGOING AT ABOUT THE
TIME THE COLD FRONT ENTERS THE FRAY DURING THE MID TO LATE PM
HOURS. A CLOSE EXAMINATION OF THE NAM MODEL SOUNDINGS SUGGESTS THE
FLARE-UP IN THE FRONT WILL BE MAINLY TO OUR EAST...WHERE THE
GREATEST THREAT UNDER THE MDT RISK EXISTS...DUE MAINLY TO THE FAST
MOVEMENT OF THE FRONT/DRY AIR WORKING DOWN THE COLUMN. THE SLOWER
GFS BLOWS IT UP FURTHER WEST (OVER OUR ERN 1/2 FA) BEFORE SHOVING IT
TO THE EAST DURING THE EVENING. WILL CONTINUE TO HIT THIS POTENTIAL
HARD IN ALL PRODUCTS DUE TO THE IMPRESSIVE INSTABILITY/WIND FIELDS.
KEY WORD BEING POTENTIAL...DUE TO THE UNCERTAINY OF STORM
INITIATION/COLD FRONTAL TIMING/PASSAGE AND CONCERN THAT MAY
ULTIMATELY BE MORESO TO OUR EAST.

STRONG WIND FIELDS WITH 50+ KT WINDS JUST OFF THE SURFACE SHOULD
MIX DOWN IN THE WARM SECTOR THIS PM...WITH NAM BUFKIT SOUNDING
DATA REVEALING WIND GUSTS BRIEFLY HITTING WIND ADVISORY CRITERIA
IN A NARROW WINDOW AHEAD OF THE COLD FRONT THIS PM/EARLY EVENING.
HAVE POSTED WIND ADVISORY FOR THIS...ESP CONSIDERING CONTINUED
STORM DAMAGE CLEANUP FROM RECENT TORNADO OUTBREAK.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 230 AM CST FRI MAR 2 2012

THE SIGNAL FOR THE CYCLONIC NORTHWEST FLOW CONTINUES TO REMAIN IN
PLACE FOR SUNDAY AND SUNDAY NIGHT...SO LITTLE OR NO CHANGE TO
PREVIOUS FORECASTS FOR THIS MINOR PRECIPITATION EVENT.

THE MEDIUM RANGE NUMERICAL MODEL SUITE ALSO CONTINUES TO SHOW UPPER
LEVEL RIDGING ACROSS THE WFO PAH FORECAST AREA FROM MONDAY THROUGH
EARLY WEDNESDAY.  THE RANGE OF GUIDANCE CONTINUES TO SLOW THE
TRANSITION OF THE UPPER FLOW TO SOUTHWEST WITH TIME...WITH THE BASE
OF THE WESTERLIES INITIALLY ALONG AND WEST OF THE WFO PAH FORECAST
AREA ON WEDNESDAY.

THE IMPRESSED BAROCLINIC ZONE DUE TO THE GREATER SHEAR ALOFT ALONG
THE BASE OF THE WESTERLIES OVER THE WFO PAH FORECAST AREA SHOULD
PROVIDE A SLOW...BUT CONSISTENT TRANSLATION OF POP/WEATHER TO THE
SOUTHEAST WITH TIME FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING.
AT THIS TIME...MODELS ARE MORE STABLE WITH THE PRECIPITATION...SO
KEPT A PRIMARY MENTION OF SHOWERS THROUGH THE PERIOD VERSUS
THUNDERSTORMS.

FOR NEXT FRIDAY...A PROGRESSIVE HIGHER AMPLITUDE SHORTWAVE IS
FORECAST TO MOVE SOUTHEAST FROM THE UPPER MIDWEST...PLACING THE WFO
PAH FORECAST AREA BACK INTO NORTHWEST FLOW FOR LATE FRIDAY NIGHT
INTO NEXT SATURDAY. THIS WILL ALLOW THE EXIT OF THE LATTER WEEK
RAINFALL TO THE SOUTHEAST...WITH WRAP-AROUND PRECIPITATION MOVING IN
FROM THE NORTHWEST LATER ON FRIDAY.

WITH RESPECT TO TEMPERATURES...HAD CONSIDERED RAISING MAX
TEMPERATURES ANOTHER 1-3 DEGREES ABOVE CURRENT FORECAST VALUES. FOR
NOW...COMPROMISED AND INCREASED MAX TEMPERATURE VALUES NEXT WEEK BY
1-2 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT
1209 PM CST FRI MAR 2 2012

LACK OF A CAP HAS ALLOWED NUMEROUS TSTMS TO ERUPT FARTHER WEST THAN
INITIALLY ANTICIPATED TODAY. SOME OF THESE TSTMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL...ALONG WITH TSTM WINDS IN EXCESS
OF 50 KTS. GRADIENT WINDS WILL CONTINUE TO BE STRONG IN THE VICINITY
OF AN APPROACHING COLD FRONT. THIS FRONT IS EXPECTED TO BE THROUGH
THE PAH FORECAST AREA BY DARK...AND WINDS ARE FORECAST TO DIMINISH
IN THE EVENING AND VARY SOME IN DIRECTION...BEFORE PICKING UP AGAIN
OUT OF THE WEST IN THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR ILZ075>078-080>094.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR MOZ076-086-087-100-107>112-114.

IN...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR INZ081-082-085>088.

KY...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR KYZ001>022.

&&
Hazardous weather outlook, Mar 2, 10:03 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1003 AM CST FRI MAR 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031615-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1003 AM CST FRI MAR 2 2012

...TORNADO WATCH IN EFFECT FOR THE ENTIRE AREA THROUGH 6 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

IN THE WAKE OF A WARM FRONTAL PASSAGE THIS MORNING...TEMPERATURES
AND HUMIDITY HAVE NOTICEABLY INCREASED...EFFECTIVELY DESTABILIZING THE
ATMOSPHERE ENOUGH TO CONTINUE THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS.

FOR TODAY...MUCH OF KENTUCKY AS WELL AS EXTREME SOUTHERN INDIANA
IS UNDER A HIGH RISK OF SEVERE STORMS. THE HIGH RISK IN OUR AREA
IS ROUGHLY ALONG AND EAST OF A LINE FROM AROUND CHRISNEY INDIANA
TO NEAR CADIZ KENTUCKY. THIS INCLUDES SPENCER COUNTY INDIANA...AND
IN KENTUCKY...THE COUNTIES OF DAVIESS...MCLEAN...MUHLENBERG...
HOPKINS...CHRISTIAN...AND TODD...AS WELL AS FAR EASTERN PORTIONS
OF HENDERSON...WEBSTER...AND TRIGG COUNTIES.

IN ADDITION...MUCH OF THE AREA EAST OF THE MISSISSIPPI RIVER
REMAINS UNDER A MODERATE RISK OF SEVERE STORMS...AND THIS INCLUDES
MOST OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE REMAINDER
OF WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE STORMS EXISTS IN
SOUTHEAST MISSOURI.

WHAT WILL HAPPEN TO CAUSE THIS HIGH RISK IS THE
FOLLOWING...STARTING LATE THIS MORNING...A COLD FRONT WILL START
ITS RAPID DRIVE WEST TO EAST ACROSS THE REGION...AS A SPRING LIKE
LOW PRESSURE SYSTEM LIFTS NORTHWARD TO THE GREAT LAKES. THE STRONG
DESTABILIZATION OF THE ATMOSPHERE OUT AHEAD OF THIS COLD FRONT
...IN COMBINATION WITH THE POWERFUL WIND FIELDS ALOFT...IS WHY
THIS STORM SITUATION WILL BE SO POTENTIALLY VIOLENT.

LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE THE POTENTIAL
THREATS IN THE HIGH AND MODERATE RISK ZONES THIS AFTERNOON. THE
ATMOSPHERIC PROFILE IS SUPPORTIVE OF LONG TRACKS OF WIND DAMAGING
OR TORNADIC STORMS.

ALSO TO NOTE...WIND FIELDS OUT AHEAD OF AND BRIEFLY BEHIND THE FRONT
WILL CREATE WINDY CONDITIONS WITH SOME GUSTS CAPABLE OF TOPPING
OUT AROUND 45 MPH WITHOUT THE AID OF ANY STORM. WINDS WILL AVERAGE
15 TO 30 MPH THROUGH THE AFTERNOON INTO THE EVENING HOURS. A WIND
ADVISORY HAS BEEN POSTED AND IS IN EFFECT FROM 10 AM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.

JP

In the hours before

Local storm report, Mar 2, 12:29 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     TSTM WND DMG     2 S CAPE GIRARDEAU      37.28N 89.55W
03/02/2012                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            3 INCH DIAMTER BRANCHES FALLING WITH SHINGLES RIPPED OFF
            ON ONE ROOF IN THE COMMUNITY OF SCOTT CITY.

&&

SMITTY
Local storm report, Mar 2, 12:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND GST     3 E CARBONDALE          37.72N 89.16W
03/02/2012  M60 MPH          JACKSON            IL   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WITH THIS STORM.

&&

SMITTY
Local storm report, Mar 2, 12:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     NON-TSTM WND GST PADUCAH                 37.07N 88.64W
03/02/2012  U0 MPH           MCCRACKEN          KY   TRAINED SPOTTER

            DOWNED TREES BLOCKING PORTION OF FRIENDSHIP AND POWERS
            ROAD IN THE AREA. THIS IS GRADIENT WIND DAMAGE.

&&

SMITTY
Local storm report, Mar 2, 12:32 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1232 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND GST FULTON                  36.51N 88.88W
03/02/2012  M50 MPH          FULTON             KY   MESONET

            MEASURED ON KY MESONET.

&&

SMITTY
Local storm report, Mar 2, 12:34 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
03/02/2012                   WHITE              IL   BROADCAST MEDIA

            LARGE AMOUNT OF POWER LINES DOWN THROUGHOUT THE
            COMMUNITY.

&&

SMITTY
Local storm report, Mar 2, 12:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             NEW HARMONY             38.13N 87.93W
03/02/2012  M1.75 INCH       POSEY              IN   TRAINED SPOTTER

            GOLF BALL HAIL REPORTED BY TRAINED SPOTTER.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

14 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Posey

When
March 2, 12:36 PM CST
Where
Posey County, New Harmony
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
38.130, -87.930

Golf ball size hail was reported in New Harmony.

Tornado, Posey

When
March 2, 12:37 PM CST to 12:43 PM CST
Where
Posey County, 2.54 mi NNE of Springfield to 1.87 mi ENE of Blairsville
Rating
EF2
Path length
6.07 mi
Path width
140 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
38.083, -87.849

The tornado began 4.5 miles west southwest of Wadesville and ended 0.6 miles east northeast of Blairsville. The tornado destroyed 1 wood frame house and moderately damaged several others. Several equipment sheds or garages were damaged or destroyed. Several grain bins were destroyed. Over 100 trees were snapped or uprooted. The tornado, which was observed by numerous individuals including storm spotters, had peak winds near 125 mph.

Hail, Posey

When
March 2, 12:38 PM CST
Where
Posey County, 0.69 mi N of Wilson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -87.780

Golf ball size hail was reported along Highway 165.

Hail, Posey

When
March 2, 12:43 PM CST
Where
Posey County, 0.69 mi N of Poseyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -87.780

Thunderstorm Wind, Gibson

When
March 2, 12:45 PM CST
Where
Gibson County, 0.54 mi E of Ft Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
38.250, -87.570

Strong winds and large hail damaged roofs, windows and siding on several homes, as well as a few vehicles.

Hail, Posey

When
March 2, 12:46 PM CST
Where
Posey County, 0.88 mi SW of Wilson
Measured
2.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.120, -87.790

Tennis ball size hail was reported just north of Wadesville.

Thunderstorm Wind, Posey

When
March 2, 12:46 PM CST
Where
Posey County, 1.29 mi WSW of Blairsville
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.070, -87.790

The roof was blown off a 2 story home.

Hail, Posey

When
March 2, 12:47 PM CST
Where
Posey County, 0.69 mi N of Wilson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.140, -87.780

Golf ball size hail was reported north of Wadesville.

Hail, Gibson

When
March 2, 12:48 PM CST
Where
Gibson County, 0.54 mi E of Ft Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.250, -87.570

Hail, Vanderburgh

When
March 2, 12:50 PM CST
Where
Vanderburgh County, 1.49 mi SSW of (Evv)dress Arpt Evan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.010, -87.540

Golf Ball size hail was reported just south of the Evansville Regional Airport.

Hail, Gibson

When
March 2, 12:51 PM CST
Where
Gibson County, Haubstadt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.200, -87.570

Half dollar size hail was reported at Haubstadt.

Hail, Gibson

When
March 2, 12:53 PM CST
Where
Gibson County, 0.69 mi N of Princeton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.360, -87.570

Two inch diameter hail was reported just north of Princeton.

Hail, Gibson

When
March 2, 12:55 PM CST
Where
Gibson County, 0.54 mi E of Ft Branch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -87.570

Golf ball size hail was reported in Fort Branch.

Hail, Gibson

When
March 2, 12:57 PM CST to 1:02 PM CST
Where
Gibson County, 1.38 mi N of Haubstadt
Measured
2.5 in hail
Property damage
$3.0 million
Reported by
Trained Spotter
Coordinates
38.220, -87.570

A severe hail event, with hail near baseball size, occurred in southern Gibson county causing extensive damage to homes, businesses, vehicles and other structures. Some of the largest hail was reported just south of Fort Branch. Ninety six homes were damaged with many having major shingle damage, siding damage, and windows broken out. One insurance company alone reported 500 vehicles damaged, with many of those being totaled by the large hail.

Tornado, Vanderburgh

When
March 2, 1:00 PM CST to 1:03 PM CST
Where
Vanderburgh County, 0.73 mi SE of Darmstadt to 1.37 mi NNW of Earle
Rating
EF0
Path length
2.05 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.092, -87.571

The tornado touched down about 1 mile southeast of Darmstadt and ended around Browning Road.

Thunderstorm Wind, Vanderburgh

When
March 2, 1:04 PM CST
Where
Vanderburgh County, 0.54 mi E of Evansville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.980, -87.540

Tree limbs and some outbuildings were blown down in northern Vanderburgh county, mainly around Darmstadt.

Hail, Pike

When
March 2, 2:14 PM EST
Where
Pike County, 1.76 mi NE of Stendal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.290, -87.130

Hail, Posey

When
March 2, 1:22 PM CST
Where
Posey County, 0.69 mi N of Poseyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.180, -87.780

Hail, Spencer

When
March 2, 2:24 PM CST
Where
Spencer County, Rockport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Thunderstorm Wind, Spencer

When
March 2, 2:26 PM CST
Where
Spencer County, Rockport
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Trees and power lines were blown down in Rockport.

Thunderstorm Wind, Spencer

When
March 2, 2:30 PM CST
Where
Spencer County, 1.63 mi W of Santa Claus
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.120, -86.930

Trees were blown down blocking several streets just west of Santa Claus.

Thunderstorm Wind, Warrick

When
March 2, 2:43 PM CST
Where
Warrick County, 1.38 mi N of Boonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -87.270

A tree was blown down across Highway 61 just north of Boonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373801, 373982, 374223, 373802, 373865, 373803, 373866, 373804, 373807, 373808, 373809, 373810, 373811, 373812, 373987, 373867, 373813, 373814, 373815, 373870, 373868, 373869.